The representation of integers by binary additive forms

MA Bennett*, NP Dummigan, TD Wooley

*Corresponding author for this work

Research output: Contribution to journalArticle (Academic Journal)peer-review

7 Citations (Scopus)

Abstract

Let a, b and n be integers with n greater than or equal to 3. We show that, in the sense of natural density, almost all integers represented by the binary form ax(n) - by(n) are thus represented essentially uniquely. By exploiting this conclusion, we derive an asymptotic formula for the total number of integers represented by such a form. These conclusions augment earlier work of Hooley concerning binary cubic and quartic forms, and generalise or sharpen work of Hooley, Greaves, and Skinner and Wooley concerning sums and differences of two nth powers.

Original languageEnglish
Pages (from-to)15-33
Number of pages19
JournalCompositio Mathematica
Volume111
Issue number1
Publication statusPublished - Mar 1998

Keywords

  • binary forms
  • representation problems
  • higher degree equations
  • Diophantine approximation
  • Waring's problem and variants
  • EQUATION

Cite this